PDA

View Full Version : Dutasteride after 5 years of finasteride



charlesMC
07-20-2016, 04:21 PM
So here's my question: I was a good responder to finasteride, which I started at age 29 as my hairline was maturing and saw good maintenance and some regrowth. Stupidly, I was on 5 mg as I was too lazy to cut the pill. Regardless, for the past five years, nobody would look at me and think I had any hair loss.

At age 34, just this past March, I noticed a SMALL bit of loss at the temples and my crown, and my doctor noticed it too. On my own, perhaps due to anxiety, I started 0.5 mg of Dutasteride and phased out the finasteride over a month. Not only have I noticed increased shedding, I noticed a couple of weeks into starting Dutasteride that I lost a lost of ground at my temples very quickly...much more than I was noticing when I made the switch. Some of it looks like its growing back, but it's been 5 months and I am still worse off than when I started Dutasteride. I'm also seeing some recession at the hairline as well as loss in the other temple and additional frontal thinning, which was not a concern when I made the switch.

My question is, should I ride it out, or go back to finasteride? It's clear that the abrupt changes were caused by Dutasteride, but I would've thought that by the end of July, things would've stabilized.

I really don't think it's possible to have just lost so much ground naturally in a couple of months, and the Internet is filled with people who claim to have lost frontal hair when they started Dutasteride.

Ao my question is, what do I do? Do I ride it out, or will I never get back what I've lost at the front since starting Dutasteride?

(Note: I have also always been on minoxidil since age 29, which has helped me, but I can't seem to apply it fast enough these days to try to counteract the apparent loss from dutasteride)

allTheGoodNamesAreTaken
07-20-2016, 11:11 PM
So here's my question: I was a good responder to finasteride, which I started at age 29 as my hairline was maturing and saw good maintenance and some regrowth. Stupidly, I was on 5 mg as I was too lazy to cut the pill. Regardless, for the past five years, nobody would look at me and think I had any hair loss.

At age 34, just this past March, I noticed a SMALL bit of loss at the temples and my crown, and my doctor noticed it too. On my own, perhaps due to anxiety, I started 0.5 mg of Dutasteride and phased out the finasteride over a month. Not only have I noticed increased shedding, I noticed a couple of weeks into starting Dutasteride that I lost a lost of ground at my temples very quickly...much more than I was noticing when I made the switch. Some of it looks like its growing back, but it's been 5 months and I am still worse off than when I started Dutasteride. I'm also seeing some recession at the hairline as well as loss in the other temple and additional frontal thinning, which was not a concern when I made the switch.

My question is, should I ride it out, or go back to finasteride? It's clear that the abrupt changes were caused by Dutasteride, but I would've thought that by the end of July, things would've stabilized.

I really don't think it's possible to have just lost so much ground naturally in a couple of months, and the Internet is filled with people who claim to have lost frontal hair when they started Dutasteride.

Ao my question is, what do I do? Do I ride it out, or will I never get back what I've lost at the front since starting Dutasteride?

(Note: I have also always been on minoxidil since age 29, which has helped me, but I can't seem to apply it fast enough these days to try to counteract the apparent loss from dutasteride)

Ride it out. Dutasteride 0.5 mg is stronger than finasteride 5 mg and seeing as finasteride 5 mg wasn't cutting it anymore, something stronger is your only option. Shedding is normal with new treatments and it's often taken as an indication that you're responding to the treatment. The advice with all new treatments is patience anyway.

For what it's worth, when I started dutasteride I noticed quite a bit more hair was coming out between maybe months 2-5 (not a severe amount of shedding admittedly), but that stopped and hasn't really happened again in the close to three years I've used it continuously for now.

BaldingHelpMe
07-21-2016, 03:29 AM
but that stopped and hasn't really happened again in the close to three years I've used it continuously for now.

So you've made the switch, and have been taking it for the last 3 years? Do you get a better result using dut?

charlesMC
07-21-2016, 07:08 AM
Ride it out. Dutasteride 0.5 mg is stronger than finasteride 5 mg and seeing as finasteride 5 mg wasn't cutting it anymore, something stronger is your only option. Shedding is normal with new treatments and it's often taken as an indication that you're responding to the treatment. The advice with all new treatments is patience anyway.

For what it's worth, when I started dutasteride I noticed quite a bit more hair was coming out between maybe months 2-5 (not a severe amount of shedding admittedly), but that stopped and hasn't really happened again in the close to three years I've used it continuously for now.

Thank for the reply. I guess it's not so much the shedding that worries me as it is the very fast temporal and hairline recession. I had shedding when I first started Finasteride but nothing like what I'm describing with Dutasteride, which is why I was asking. Given the anecdotal stories on the web and the many who have said that "Dutasteride killed their hairlines," I was just trying to gauge, in a tempered manner, whether there was any underlying truth to these sentiments and whether people eventually regained what they lost when switching to Dutasteride. You never hear what happened to many of these guys long-term....